SSRIs and the syndrome of inappropriate antidiuretic hormone secretion.
Selective serotonin reuptake inhibitors, which include some of the mostly widely prescribed drugs in the United States, produce fewer adverse effects than other types of antidepressants. But their use can be associated with disruption of the action of antidiuretic hormone in the body, which wreaks havoc with homeostasis. This may lead to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), which is characterized by hyponatremia, a potentially fatal condition that is typically asymptomatic until it becomes severe. SIADH is more likely in some populations, including people who are elderly or who take diuretics. Serum sodium levels should be monitored closely in those at higher risk.
Published In/Presented At
Rottmann C. N. (2007). SSRIs and the syndrome of inappropriate antidiuretic hormone secretion. The American journal of nursing, 107(1), 51–59. https://doi.org/10.1097/00000446-200701000-00022
Medicine and Health Sciences
Department of Medicine